Cholesterol levels increase after corticosteroid, tofacitini
Corticosteroid and tofacitinib use in patients with inflammatory bowel disease correlated with increased total cholesterol levels, according to research published in Alimentary Pharmacology and Therapeutics.

Increase in lipid levels associated with the treatment of inflammatory bowel disease (IBD) has previously been reported. However, it is unknown if this effect is similar for all IBD drug classes.

This study aimed to precisely assess the effect of different IBD drug classes on lipid profiles

Researchers performed a systematic literature search of randomized controlled trials and observational cohort studies that assessed lipid levels before and after induction (less than 10 weeks) and maintenance (more than 10 weeks) of IBD treatment. Data of 11 studies (1663 patients) were pooled using random effects models. The influence of patient and disease characteristics on treatment effects on total cholesterol levels was analyzed in 6 studies (1211 patients) for which individual data were available, using linear mixed models.

Results:
-- A statistically significant increase in total cholesterol was observed after induction treatment with corticosteroids, and tofacitinib, but not after anti?TNF alpha treatment.

-- Similar differences were observed after maintenance treatment.

-- Treatment effects were significantly related to age, but not with other factors.

-- Lipid changes were inversely correlated with but not modified by CRP changes.

Conclusively, increase in total cholesterol levels was strongest for corticosteroids followed by tofacitinib but was not observed for anti-TNF alpha agents. Whether total cholesterol change associated with IBD treatment has an effect on cardiovascular risk requires further study.

Source: https://onlinelibrary.wiley.com/doi/10.1111/apt.16580
Like
Comment
Share